Show Summary Details
Page of

Management of β‎-blocker and calcium channel blocker poisoning 

Management of β‎-blocker and calcium channel blocker poisoning
Chapter:
Management of β‎-blocker and calcium channel blocker poisoning
Author(s):

Geoffrey Isbister

and Colin Page

DOI:
10.1093/med/9780199600830.003.0325
Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2020. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy and Legal Notice).

date: 30 November 2020

β‎-blocker and calcium channel-blockers can cause life-threatening toxicity due to cardiogenic shock. Both β‎-blockers and calcium channel-blockers are heterogenous groups of drugs and particular drugs, such as propranolol, diltiazem, and verapamil are far more toxic than the others in their class. The most important investigations in β‎-blocker and calcium channel-blocker overdose are an electrocardiogram, blood glucose measurement, and electrolytes. Like most overdoses, supportive treatment is the most important, with emphasis on the primary pathophysiology. Early decontamination should be considered based on the severity of the poisoning. Treatment of β‎-blockers and calcium channel-blockers poisoning, using absolute blood pressure as an endpoint can be misleading and measuring cardiac output can be more informative in gauging response to treatment. There are no specific antidotes, although β‎-agonists may be effective in β‎-blocker overdose and calcium has been shown to be effective in calcium channel-blocker overdose. The choice of inotropes and/or vasopressors will differ for β‎-blockers and calcium channel-blockers. These include isoprenaline, high dose insulin euglycaemia, phosphodiesterase inhibitors, and other catecholaminergic inotropes for β‎-blocker poisoning and adrenaline, high dose insulin euglycaemia and vasopressors for calcium channel-blocker poisoning.

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can't find the answer there, please contact us.